Wisconsin, 2018Damaging Winds and Lightning Strike in Wisconsin, September 4, 2018
September 4, 2018 · NWS MKX · 3 events in 1 county or zone
A severe thunderstorm caused isolated tree damage in Milwaukee County. Also, a house fire caused by a lightning strike resulted in the total loss of the home.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $417,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm caused isolated tree damage in Milwaukee County. Also, a house fire caused by a lightning strike resulted in the total loss of the home.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 4, 2:48 PM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Sep 4, 2:48 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
348 PM CDT Tue Sep 4 2018
.SHORT TERM...Tonight through Wednesday night...Forecast
confidence medium.
Isolated showers and tstorms should linger into the early evening.
Afterward, a wave of low pressure and vort max will track from wrn
IA newd to nrn and central WI. Frontogenesis and lift will be
maximized there with several inches of rainfall. A slow moving
cold front will then track across srn WI throughout the day on
Wed. Aloft, a right entrance region will set up over the region
with a vort max to track across the area during Wed eve. PWs will
be 2 inches but deterministic models were producing relatively low
qpf. Thus increased qpf with 1-1.5 inches from ne Iowa into Dane
County with 0.5-1.0 inches elsewhere. A Flash Flood Watch may have
to be considered if confidence is higher on heavier rainfall
amounts.
.LONG TERM...Thursday through Tuesday...Forecast confidence
medium.
Ely flow and pleasant temps and humidity will prevail during this
period. A large high pressure area will move ewd across srn Canada
and may be able to keep the remnants of Gordon south of the state.
Thus only low PoPs for showers and tstorms for the weekend.
&&
.AVIATION(18Z TAFS)...Sct-bkn035-050 cumulus congestus this
afternoon into the early evening with isold showers and tstorms.
A large area of showers and tstorms will then slowly move east
across S WI late tnt-Wed AM. The occasional showers and tstorms
will persist for much of Wed and linger into Wed evening over se
WI. With the widespread rainfall, the Cigs will lower to 600-1900
feet during this time and rise to MVFR Cigs for the afternoon.
MVFR vsbys or lower at times with the rainfall. LLWS late tnt via
a swly LLJ.
&&
.MARINE...Areas of fog will prevail offshore of Sheboygan County
this afternoon and possibly continue tonight. Sly flow will
prevail through tonight with waves of 1 to 3 feet, highest near
Sheboygan. Winds will then gradually veer from swly to nly by
middle to late afternoon on Wed. Breezy nely winds and high waves
will then prevail Wed nt-Thu with a Small Craft Advisory
possible.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&
Tonight/Wednesday and Aviation/Marine...Gehring
Wednesday Night through Tuesday...Gehring
Hazardous weather outlook, Sep 4, 2:22 PM CST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
322 PM CDT Tue Sep 4 2018
WIZ046-047-051-052-056>060-062>072-052030-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
322 PM CDT Tue Sep 4 2018
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.
.DAY ONE...Tonight
There is a slight chance for thunderstorms this evening becoming
likely over south central Wisconsin late tonight.
Significant river flooding will continue along the Baraboo River
while new flooding is expected to occur across the Rock and
Crawfish River basins. Street flooding in downtown Madison will
continue due to elevated releases from Lake Mendota into Lake
Monona.
.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday
River flooding is expected over portions of southern Wisconsin
through late in the week. Areal flooding will also continue in
parts of downtown Madison.
Thunderstorms and heavy rain are expected across all of Wisconsin
on Wednesday. There is at least a small potential for flash
flooding especially in urban areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed. However, your rainfall
reports will be appreciated through the next week to assist with
areal and river flooding forecasts.
LMZ643>646-052030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
322 PM CDT Tue Sep 4 2018
This Hazardous Weather Outlook is for portions of Lake Michigan.
.DAY ONE...Tonight
Areas of fog will continue over the near shore waters north of
Port Washington and could become dense at times. There is a slight
chance of thunderstorms into this evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday
Increasing northerly winds on Wednesday will build high waves
over the nearshore waters Wednesday night into Thursday.
Thunderstorms are expected on Wednesday.
www.weather.gov/mkx
In the hours before
Special weather statement, Sep 4, 3:29 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
429 PM CDT TUE SEP 4 2018
WIZ058-059-064-065-042215-
Dodge-Waukesha-Washington-Jefferson-
429 PM CDT TUE SEP 4 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN WAUKESHA...SOUTHWESTERN
WASHINGTON...NORTHEASTERN JEFFERSON AND SOUTHEASTERN DODGE
COUNTIES...
At 429 PM CDT, a cluster of strong thunderstorms was located near
Dousman, or 7 miles west of Wales, moving north at 25 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Hartford, Hartland, Delafield, Slinger, Wales, Okauchee Lake,
Oconomowoc, Merton, Dousman, North Prairie, Hustisford, Lac La Belle,
Ixonia, Rome, Ashippun, Rubicon, Lebanon, Nashotah, Sullivan and
Oconomowoc Lake.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4292 8841 4298 8875 4338 8861 4331 8820
TIME...MOT...LOC 2129Z 194DEG 20KT 4301 8853
DAVIS
Special weather statement, Sep 4, 3:44 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
444 PM CDT TUE SEP 4 2018
WIZ059-060-065-066-042230-
Waukesha-Milwaukee-Ozaukee-Washington-
444 PM CDT TUE SEP 4 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN OZAUKEE...MILWAUKEE
AND EAST CENTRAL WAUKESHA COUNTIES...
At 444 PM CDT, a strong thunderstorm was located over southwestern
Milwaukee, moving northeast at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Milwaukee, West Allis, Wauwatosa, New Berlin, Brookfield, Greenfield,
Menomonee Falls, Oak Creek, Muskego, Mequon, Whitefish Bay,
Greendale, Brown Deer, Grafton, Cedarburg, St. Francis, Hales
Corners, Fox Point, Elm Grove and Bayside.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4287 8796 4296 8817 4337 8800 4333 8788
4332 8788 4324 8791 4318 8788 4312 8790
4310 8787 4307 8787 4305 8789 4302 8790
4298 8786
TIME...MOT...LOC 2144Z 208DEG 22KT 4298 8802
DAVISThunderstorm Wind, Milwaukee
- When
- September 4, 3:59 PM CST
- Where
- Milwaukee County, 0.27 mi W of Wauwatosa
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 43.050, -87.955
A large tree uprooted and fallen onto car.
Thunderstorm Wind, Milwaukee
- When
- September 4, 4:05 PM CST
- Where
- Milwaukee County, 0.5 mi W of Uw-Milwaukee Campus
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 43.080, -87.890
A large tree snapped about halfway up the tree. Other tree damage in the area.
Lightning, Milwaukee
- When
- September 4, 4:10 PM CST to 5:41 PM CST
- Where
- Milwaukee County, 0.54 mi WNW of Shorewood
- Property damage
- $405,000
- Reported by
- Broadcast Media
- Coordinates
- 43.103, -87.890
A home fire caused by a lightning strike resulted in the total loss of the home.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Iowa, September 4 to 7, 2018$2.1 million · EF1 · 43 events
- Tropical Storm and Storm Surge in Florida, September 4 to 5, 20181 death · 6 events
- Tornado and Tropical Storm in Mississippi, September 4 to 6, 2018$396,000 · EF0 · 18 events
- Tornadoes and Flash Flooding in Minnesota, September 4 to 5, 2018$119,000 · EF1 · 17 events
- Flooding and Damaging Wind in Wisconsin, September 4 to 6, 2018$194,000 · 50 kt wind · 8 events
- Tropical Storm and Storm Surge in Alabama, September 4 to 5, 2018$85,000 · 21 events
- Lightning Strike in Iowa, September 4, 2018$50,000 · 1 event
- Flash Flooding and Flood in Michigan, September 4 to 6, 2018$30,000 · 6 events
- Heat in Virginia, September 4, 20189 events
- Marine Tropical Storm in Gulf of Mexico, September 4 to 5, 20189 events
- Flash Flooding and Flooding in Nebraska, September 4, 20186 events
- Heat in Maryland, September 4, 20184 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787555, 787553, 787509.